Oklahoma, 2020

High Wind in Oklahoma, June 9, 2020

June 9, 2020 · NWS OUN · 6 events in 6 counties and zones

An unusually strong low pressure system for June brought widespread high winds to western and central Oklahoma during the afternoon and evening of the 9th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unusually strong low pressure system for June brought widespread high winds to western and central Oklahoma during the afternoon and evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 12:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 12:54 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
154 PM CDT Tue Jun 9 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 141 PM CDT Tue Jun 9 2020

Strong winds will continue through the afternoon and linger into the
evening, with the highest winds occuring over northwest Oklahoma.
Gusts to 60 mph are possible in parts of northern Oklahoma; with
gusts of 40-50 mph expected elsewhere in the advised area.

Most winds are expected to start diminishing somewhat (though still
quite gusty) after sunset, however there is a chance that northern
Oklahoma may continue to see high winds well into the night. Showers
will move through Kansas late tonight, with a low chance that some
of these may come just south of the border. If they do, that
downward motion will help the strong 850mb winds to mix down to the
surface even after sunset. For this possibility, the high wind
warning for northern Oklahoma will remain in effect through 1am.

Gusty northwest winds will continue through tomorrow behind the cold
front, along with cooler temperatures generally in the 80s.

Day

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 141 PM CDT Tue Jun 9 2020

The long term pattern is for the ridge to build in keeping us dry
with gradually warming temperatures. Low RH values will keep fire
weather elevated across western Oklahoma most days.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Jun 9 2020

Strong west to northwest winds will be the main impact through the
afternoon and lingering into the evening. Along with this, some
blowing dust may briefly lower visibilities to around 5 miles as
it moves through central and northern Oklahoma early this
afternoon. Overnight, low level wind shear is expected as surface
winds come down slightly underneath a strong low level jet.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  84  59  90 /   0   0   0   0
Hobart OK         57  88  59  93 /   0   0   0   0
Wichita Falls TX  58  90  60  94 /   0   0   0   0
Gage OK           53  85  57  94 /   0   0   0   0
Ponca City OK     60  82  57  90 /  10   0   0   0
Durant OK         61  86  59  90 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Wednesday for OKZ019-020-022>030-
     035-038.

     High Wind Warning until 1 AM CDT Wednesday for OKZ004>018.

     Wind Advisory until 9 PM CDT this evening for OKZ021-033-034-036-
     037-044.

TX...Wind Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...14
Hazardous weather outlook, Jun 9, 10:46 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Tue Jun 9 2020

OKZ004>048-050>052-TXZ083>090-101015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Strong Winds...
Gusty west to northwest winds will spread across Oklahoma and
western north Texas today and continue tonight. Wind gusts greater
than 40 mph are expected over much of the region today and this
evening, and gusts may exceed 60 mph over western and northern
Oklahoma. Winds will diminish slowly overnight.

.Blowing Dust...
Periods of blowing dust will be seen today and tonight. Some
visibilities may be reduced significantly near recently plowed or
cut fields. Be prepared for sudden visibility reductions if
driving, especially across northern and western Oklahoma.

.Fire Weather...
Near-Critical fire weather conditions are expected across western
Oklahoma and adjacent parts of northern Texas this afternoon. The
fire danger will be elevated most everywhere else due to dry air
and very strong winds. All outdoor burning and other activities
that could lead to fires should be avoided.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
With increasing temperatures late in the week and next weekend,
along with low afternoon relative humidities and periods of gusty
south winds, elevated fire weather conditions are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 9, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 8 WSW ARNETT            36.09N 99.90W
06/09/2020  M57 MPH          ELLIS              OK   MESONET

&&

SC
Local storm report, Jun 9, 3:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     NON-TSTM WND GST 1 SSW GAGE              36.30N 99.76W
06/09/2020  M59 MPH          ELLIS              OK   ASOS

&&

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ellis

When
June 9, 4:00 PM CST to 7:00 PM CST
Where
Ellis forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Measured at 1 SSW of Gage.

High Wind, Woods

When
June 9, 4:00 PM CST to 10:00 PM CST
Where
Woods forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Measured at 16 NNE of Freedom.

High Wind, Woodward

When
June 9, 4:00 PM CST to 10:00 PM CST
Where
Woodward forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Measured at 3 SSW of Freedom.

High Wind, Washita

When
June 9, 5:00 PM CST to 7:00 PM CST
Where
Washita forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured at 2 SW of Burns Flat.

High Wind, Dewey

When
June 9, 6:00 PM CST to 10:00 PM CST
Where
Dewey forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Measured at 4 WNW of Camargo.

High Wind, Harper

When
June 9, 7:00 PM CST to 10:00 PM CST
Where
Harper forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Measured at 1 SW of Buffalo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904074, 904078, 904079, 904077, 904073, 904076.